Indiana, 2015

Tornado and Damaging Winds in Indiana, June 7, 2015

June 7, 2015 · NWS IWX · 5 events in 3 counties and zones

A warm front lifted through the area on the afternoon of June 7 which advected a moist low level environment into northern Illinois. This increased instability by late afternoon as storms initiated ahead of a cold front across central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front lifted through the area on the afternoon of June 7 which advected a moist low level environment into northern Illinois. This increased instability by late afternoon as storms initiated ahead of a cold front across central Illinois. Storms congealed into a multicell cluster and a bookend vorticity formed on the northern edge of the storms. This is where the tornado occurred in Starke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 7, 1:33 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 7, 1:33 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
333 PM EDT SUN JUN 7 2015

.SYNOPSIS...
ISSUED AT 325 PM EDT SUN JUN 7 2015

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT
PERIOD. A FEW STORMS MAY BE STRONG THIS EVENING. LOWS TONIGHT
WILL BE IN THE 60S. THERE IS A CHANCE FOR SHOWERS AND
THUNDERSTORMS MONDAY AND MONDAY EVENING BEFORE CONDITIONS DRY ON
TUESDAY. HIGHS MONDAY AND TUESDAY WILL BE IN THE UPPER 70S AND
80S.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 325 PM EDT SUN JUN 7 2015

OUTFLW BNDRY FM MORNING MCS WASHING OUT THROUGH NRN IN ATTM. SOME
UPSTREAM ELEVATED REDVLPMNT TAKING PLACE WITHIN ZONE OF ENHANCED WWA
ALG WRN FLANK OF DECAYING BUBBLE HIGH AND XPC THIS WILL FESTER A
WHILE LONGER PRIOR TO XPCD MORE VIGOROUS SFC BASED DVLPMNT INVOF OF
NE MO AND/OR WRN IL. THAT SAID SVR RISK IS ABOUT NIL OTHER THAN A
MARGINAL HAIL THREAT OVR WRN ZONES IN ASSOCN/W ELEVATED STORMS THIS
AFTN.

REGARDLESS MAJOR CHGS REQUIRED TO PRIOR AND EXISTING GRIDS. NO DOUBT
INCIPIENT NR TERM CONV FOCUS HAS SHIFTED WELL SWWD INVOF OF SRN
FLANK OF STALLED OUTFLW BNDRY. WRN PORTION OF THIS MAY MIX A BIT
FURTHER NWD YET THIS AFTN AS CONFIRMED IN SFC OBS AND IN ASSOCN/W
LARGER SCALE SW TROUGH DIGGING SHARPLY SEWD ACRS ND AS HGT FALLS
SPREAD EWD ACRS THE LAKES. HWVR POLLUTED WARM SECTOR AHD OF WK SFC
CDFNT WILL HAMPER ANY SIG SFC BASED DESTABILIZATION LOCALLY AND SUSPECT
AS FLW VEERS IN WAKE OF MCV LTL MORE THAN SOME SCT SHRA WILL RESULT
THIS EVENING AND LIKELY DRY AFT MIDNIGHT.

ND WAVE WILL DIG THROUGH LWR MI ON MON W/DECENT HGT FALLS SPREADING
SEWD ACRS THE CWA. HWVR COMPOSITE OUTFLW/CDFNT DOWN ALG THE OH RVR
AND POST FNTL DRYING SUGGESTS TEMPERING AFTN POPS FURTHER ESP IN
LIGHT OF WHAT SHLD BE LIMITED DIURNAL DESTABILIZATION W/COOLER
SPECTRUM OF MET MOS PREFERRED.

&&

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 325 PM EDT SUN JUN 7 2015

FOR THE FIRST PORTION OF THE LONG TERM FORECAST THE CWA WILL BE
UNDER THE INFLUENCE OF A BROAD 500MB TROUGH PARKED OVER THE
NORTHEASTERN UNITED STATES...QUEBEC...AND ONTARIO. SHOWERS AND
THUNDERSTORMS THAT IMPACT THE AREA SUN/MON WILL EXIT THE AREA BY
MONDAY EVENING AS THE FIRST WAVE MOVES OUT. RELATIVELY ZONAL FLOW
TAKES OVER BRIEFLY FOR TUESDAY WITH SFC HIGH PRESSURE IN PLACE...SO
EXPECT DRY MAINLY DRY CONDITIONS FOR TUESDAY...WITH HIGHS IN THE LOW
TO MID 80S FOR MOST LOCATIONS AS 850MB TEMPS RISE TO 14-15C.

THE SECOND SYSTEM MOVES THROUGH ON WEDNESDAY. VERTICALLY STACKED LOW
PRESSURE SYSTEM WILL REACH NORTHERN ONTARIO WEDNESDAY AFTERNOON AND
MOVE INTO QUEBEC BY THURSDAY MORNING. THIS WILL BRING A COLD FRONT
ACROSS THE CWA WEDNESDAY AFTERNOON. BOTH ECMWF/GFS HAVE 1000-1500
J/KG MUCAPE WITH 30-40 KNOTS 0-6KM BULK SHEAR. MOISTURE LOOKS TO BE
FAIRLY LIMITED HOWEVER...WITH PWATS AROUND 1.3 INCHES. KEPT GOING
MENTION OF SHOWER/T-STORMS FOR WEDNESDAY AFTERNOON AND EVENING.

THE COLD FRONT DRIFTS TOWARDS THE SOUTHERN CWA THURSDAY AFTERNOON
AND BECOMES STATIONARY AS LOW PRESSURE TAKES SHAPE IN THE
CENTRAL/NORTHERN PLAINS. THIS WILL BRING ADDITIONAL CHANCES FOR
SHOWERS/T-STORMS.

EVENTUALLY MOISTURE TRANSPORT/WAA INCREASE AHEAD OF THE APPROACHING
SYSTEM...FORCING THE BOUNDARY NORTHWARD AS A WARM FRONT FRIDAY
MORNING. THIS PUTS THE CWA SQUARELY INTO THE WARM SECTOR. FLOW ALOFT
IS ZONAL...WITH STRENGTHENING HIGH OVER THE ATLANTIC/SOUTHEASTERN
U.S. AND A TROUGH OVER THE WEST AND SOUTHWEST. MODEL DIFFERENCES
BECOME SIGNIFICANT AT THIS POINT...BUT GIVEN THE EVENTUALLY STALLED
BOUNDARY AND SOMEWHAT ZONAL FLOW THINK CONSENSUS CHANCE-SLIGHT
CHANCE POPS ARE WARRANTED FOR NOW. PATTERN REMAINS RELATIVELY
UNCHANGED THROUGH MONDAY OF NEXT WEEK. TEMPERATURES REMAIN STEADY
AND NORMAL TO SLIGHTLY ABOVE NORMAL THROUGH THE WEEK...WITH HIGHS IN
THE UPPER 70S AND 80S...AND LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 148 PM EDT SUN JUN 7 2015

MURKY NR TERM OWING TO RAPIDLY DECAYING OUTFLW BNDRY PROGRESSING
THROUGH THE CWA AND NEW ELEVATED DVLPMNT ALG WRN FLANK OF BUBBLE
HIGH CURRENTLY CNTRD OVR NRN IL. UPSTREAM AIRMASS ACRS NRN MO/SW IL
QUITE UNSTABLE AT THIS HOUR W/ROBUST LLJ IN PLACE AHD OF MCV
TRACKING ACRS NRN LK MI. GIVEN ORIENTATION OF LLJ XPC CONTD
REDVLPMNT WILL EXTEND EWD THROUGH NW IN/SW MI BFR FOCUSING SWWD FM
NE MO THROUGH CNTRL IL BY MID AFTN. THIS SHLD SPURN SOME EMBEDDED
STRATIFORM SHRA ACRS THE TERMINALS THIS EVENING YET SHIFT THE
THUNDER THREAT TO DOWNSTATE IL/IN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...T
LONG TERM...MCD
AVIATION...T

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 7, 8:22 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1022 AM EDT SUN JUN 7 2015

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-081000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...
CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
1022 AM EDT SUN JUN 7 2015 /922 AM CDT SUN JUN 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS SOUTHWEST
MICHIGAN INTO NORTHWEST INDIANA. THE STORMS WILL MOVE EAST INTO
NORTHWEST OHIO TO EAST CENTRAL INDIANA THIS EVENING. A FEW STORMS
MAY PRODUCE STRONG GUSTY WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON...ESPECIALLY
ALONG AND SOUTHEAST OF THE ROUTE 24 CORRIDOR. THERE IS ALSO A
CHANCE OF THUNDERSTORMS THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-081000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1022 AM EDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING.
LOCALIZED WIND GUSTS GREATER THAN 40 KNOTS AND HIGH WAVES CAN BE
EXPECTED IN AND NEAR STORMS. A SMALL CRAFT ADVISORY IS IN EFFECT
FROM MIDDAY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON.
ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED THURSDAY INTO
SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

MIZ077-081000-
BERRIEN-
INCLUDING THE CITIES OF...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN
1022 AM EDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS SOUTHWEST
MICHIGAN INTO NORTHWEST INDIANA. THE STORMS WILL MOVE EAST INTO
NORTHWEST OHIO TO EAST CENTRAL INDIANA THIS EVENING. A FEW STORMS
MAY PRODUCE STRONG GUSTY WINDS AND BRIEF HEAVY RAIN.

HAZARDOUS SWIMMING CONDITIONS MAY OCCUR AT LAKE MICHIGAN BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON.
ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED THURSDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 7, 3:56 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 PM EDT SUN JUN 7 2015

INZ003-012-072230-
LA PORTE IN-STARKE IN-
456 PM CDT SUN JUN 7 2015

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN LA PORTE AND
WESTERN STARKE COUNTIES...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LA CROSSE...OR 10 MILES EAST
OF DE MOTTE...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LA CROSSE...
  NORTH JUDSON...
  SAN PIERRE...
  LOMAX AND SAN PIERRE...
  ENGLISH LAKE...
  ENGLISH LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR NORTHWESTERN INDIANA.

LAT...LON 4122 8693 4135 8694 4137 8667 4119 8665
      4118 8694 4122 8694
TIME...MOT...LOC 2156Z 264DEG 21KT 4125 8699

BENTLEY
Local storm report, Jun 7, 4:27 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 PM EDT SUN JUN 7 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     1 SSW WANATAH           41.42N 86.90W
06/07/2015                   LA PORTE           IN   PUBLIC

            REPORTS OF TREE AND 8" LIMB DOWN NEAR
            WANATAH. TIME ESTIMATED BY RADAR.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 104 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 7, 4:31 PM CST to 4:36 PM CST
Where
Pulaski County, 0.52 mi E of Medaryville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.080, -86.890

Several 8-12 inch tree limbs down.

Tornado, Starke

When
June 7, 4:31 PM CST to 4:36 PM CST
Where
Starke County, 1.84 mi S of English Lake to 1.76 mi SSE of English Lake
Rating
EF1
Path length
0.25 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.244, -86.823

A NWS storm survey confirmed an EF-1 tornado embedded within in sporadic wind damage. The tornado touched down in the vicinity of the 6350 block of County Road 400 South and continued east-northeast to the 6250 block of County Road 400 South where four to five dozen trees were either uprooted or snapped. There were no trees left standing in the front yard of this residence. The tornado dissipated shortly after as it turned towards the northwest and continued into the field to the north. The extensive damage in this isolated area was likely associated with the slow forward motion of this tornado as well as wet sandy soil in the area. The tornado was on the ground for around two tenths of a mile with a maximum width of 100 yards and maximum estimated wind speeds of around 95 mph.

Thunderstorm Wind, Pulaski

When
June 7, 4:35 PM CST to 4:40 PM CST
Where
Pulaski County, 5.08 mi NNE of Medaryville
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -86.870

Reports of trees snapped and uprooted. Health and size of trees undefined.

Thunderstorm Wind, Starke

When
June 7, 4:48 PM CST to 4:53 PM CST
Where
Starke County, Knox May Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.180, -86.600

Reports of trees greater than 12 inches in diameter snapped and uprooted.

Thunderstorm Wind, Fulton

When
June 7, 6:13 PM EST to 6:18 PM EST
Where
Fulton County, 0.52 mi E of Fulton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.950, -86.260

Power line blown down by wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyThe tornado archive for Indiana, 2015Warnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588431, 588432, 588433, 588434, 588436.